Advertisement

Bad Medicine

  • Mark T. Friedman
  • Kamille A. West
  • Peyman Bizargity
  • Kyle Annen
  • Jeffrey S. Jhang
Chapter

Abstract

A 78-year-old male patient is transferred from the nursing home to the hospital for treatment of pneumonia. The patient has a past medical history that is significant for hypertension, congestive heart failure, type 2 diabetes mellitus, and gastroesophageal reflux disease (GERD) for which the patient takes amlodipine besylate, hydrochlorothiazide, metformin, and omeprazole, respectively. The patient has been treated in the past for pneumonia with intravenous (IV) antibiotics. The current sputum culture is positive for Streptococcus pneumoniae, and the patient is started on IV ceftriaxone. In addition, acetaminophen is given to control the patient’s fever (temperature 101.2°F on admission). On the fifth hospital day, the patient is noted to have worsening anemia (drop of hemoglobin [Hgb] level from 10.5 to 7.2 g/dL) with elevation of total bilirubin (6.2 mg/L), lactate dehydrogenase (LDH, 2100 U/L), and reticulocytes (10.3%). In addition, the haptoglobin is noted to be less than 7 mg/dL. A type and screen sample (ethylenediaminetetraacetic acid [EDTA] anticoagulant) is submitted to the blood bank along with a request for two units of RBCs and a direct antiglobulin test (DAT) profile for workup of hemolytic anemia.

Keywords

Anti-A1 lectin Dolichos biflorus Drug-induced hemolytic anemia Ceftriaxone Alpha methyldopa Eluate panel 

References

  1. 1.
    Garraty G. Drug-induced immune hemolytic anemia. ASH Education Book. 2009;2009(1):73–9. http://asheducationbook.hematologylibrary.org/content/2009/1/73.long. Accessed 5 Feb 2018.Google Scholar
  2. 2.
    Williams CS, Shamdas GJ, Lo TS, Koo JM. A fatal case of ceftriaxone-induced autoimmune hemolytic anemia. Hosp Physician. 2009;45(5):21–5.Google Scholar
  3. 3.
    Guleria VS, Sharma N, Amitabh S, Nair V. Ceftriaxone-induced hemolysis. Indian J Pharmacol. 2013;45(5):530–1.CrossRefGoogle Scholar

Recommended Reading

  1. Garraty G. Drug-induced immune hemolytic anemia. ASH Education Book. 2009;2009(1):73–9. http://asheducationbook.hematologylibrary.org/content/2009/1/73.long.Google Scholar
  2. Leger RM. The positive direct antiglobulin test and immune-mediated hemolysis. In: Fung MK, Grossman BJ, Hillyer CD, Westhoff CM, editors. Technical manual. 18th ed. Bethesda: AABB; 2014. p. 440–4.Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Mark T. Friedman
    • 1
  • Kamille A. West
    • 2
  • Peyman Bizargity
    • 3
  • Kyle Annen
    • 4
  • Jeffrey S. Jhang
    • 1
  1. 1.Icahn School of MedicineMount Sinai Health SystemNew YorkUSA
  2. 2.Department of Transfusion MedicineNational Institutes of Health Clinical CenterBethesdaUSA
  3. 3.Department of Molecular & Human GeneticsBaylor College of MedicineHoustonUSA
  4. 4.Department of PathologyChildren’s Hospital ColoradoAuroraUSA

Personalised recommendations